Illinois, 2010

Flash Flood in Illinois, April 24, 2010

April 24, 2010 · NWS DVN · 1 event in 1 county or zone

A strong low pressure system moved from Oklahoma to near Chicago April 24th and 25th, while a warm front stretched across areas south of the Interstate 80 corridor. Heavy rain-producing showers and thunderstorms were common across this area, where rainfall totals of 1 to 4 inches were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong low pressure system moved from Oklahoma to near Chicago April 24th and 25th, while a warm front stretched across areas south of the Interstate 80 corridor. Heavy rain-producing showers and thunderstorms were common across this area, where rainfall totals of 1 to 4 inches were common. The torrential rains lead to some flash flooding in Galva, IL during the evening hours of April 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 24, 2:30 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 24, 2:30 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT SAT APR 24 2010

.SYNOPSIS...
LOW PRESSURE CONTINUES TO EVOLVE OVER SRN MO EARLY THIS AFTERNOON AS
POTENT S/W MOVES NE AHEAD OF SRN PLAINS UPPER LOW.  EASTERLY LOW
LEVEL FLOW IS IN PLACE OVER THE CWFA THIS AFTERNOON KEEPING LOW
CLOUDS AND AREAS OF BR/HZ IN PLACE THROUGH EARLY AFTERNOON.
DIFFLUENT UPPER FLOW AHEAD OF THE SRN PLAINS UPPER LOW HAS
SUPPORTED SOME ISOLD-SCT -SHRA/-TSRA OVER THE AREA SO FAR TODAY WITH
MORE WIDE SPREAD SHRA/TSRA LIFTING N THROUGH CENTRAL/NRN MO.

&&

.SHORT TERM...TONIGHT AND SUNDAY...
MODELS ARE CONSISTENT WITH DEEPENING SE MO SFC LOW LIFTING N INTO NE
MO/WCNTRL IL BY EARLY THIS EVENING THEN TURNING EAST AND MVNG INTO
ECNTRL IL/WCNTRL IN BY MIDDAY SUNDAY. THIS TRAJECTORY WILL BRING
EXPANDING AREA OF SHRA/TSRA THROUGH THE CWFA LATE THIS AFTERNOON AND
TONIGHT WITH LINGERING -RA OVER MUCH OF THE AREA IN STRONG CYCLONIC
FLOW SUNDAY.

THE SEVERE THREAT IS EXPECTED TO BE LOW AS THE STRONGEST FORCING
SPREADS N THROUGH CWFA LATE THIS AFTERNOON AND THIS EVENING.
BELIEVE ATMOSPHERE WILL SATURATE QUICKLY LIMITING THE CHANCE FOR ANY
SIGNIFICANT HAIL.  THE BIGGEST CONCERN MAY BE DAMAGING WINDS EARLY
THIS EVENING AS LOW LEVEL EASTERLY FLOW STRENGTHENS AHEAD OF THE
DEEPENING SURFACE LOW.  ANY STRONG TSRA WILL HAVE THE POTENTIAL TO
MIX DOWN STRONGER WINDS JUST OFF THE SURFACE.  THE WIND THREAT
THOUGH WOULD BE LIMITED TO THE FAR SRN CWFA.

HEAVY RAIN POTENTIAL/FLOODING IS ALSO A CONCERN ESPECIALLY IN WEST
CENTRAL IL ALONG AND SOUTH OF HIGHWAY 34 SO WILL ISSUE A FLASH FLOOD
WATCH FOR THIS EVENING.  RECENT RAINS IN THIS AREA HAVE MOISTENED
THE GROUND AND FFG VALUES ARE IN THE 1 TO 2 INCH RANGE.  HEAVIEST
QPF TO OCCUR THIS EVENING OVER THE FAR SRN CWFA AND SHOULD APPROACH
THE FFG.

ALSO EXPECT WINDY CONDITIONS TONIGHT INTO SUNDAY JUST NORTH AND WEST
OF THE SURFACE LOW. POTENTIAL EXISTS TO REACH ADVISORY CRITERIA IN
THE SOUTH. SINCE THE STRONGEST GRADIENT WILL BE OVER THE AREA AT
NIGHT WILL TAKE WINDS UP TO JUST UNDER ADVISORY CRITERIA AND
MONITOR.

SUNDAY EXPECTED TO BE A BLUSTERY/RAINY DAY OVER THE AREA AS THE
SURFACE LOW PULLS AWAY FROM THE REGION.  TEMPS ARE NOT EXPECTED TO
RECOVER MUCH AND ONLY ALLOW FOR ABOUT A 5 DEGREE RISE.  ..DLF...

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
FIRST HALF OF THE WEEK...THE AREA WILL BE IN A WEAK NW FLOW ALOFT
WITH EMBEDDED SHORTWAVES TO KEEP SEASONABLY COOL AND UNSETTLED
WEATHER IN PLACE. LATE WEEK INTO THE WEEKEND...DEVELOPING UPPER LOW
OVER THE NORTHERN ROCKIES/HIGH PLAINS INDUCES RETURN FLOW WITH
WARMING TEMPERATURES AND RETURNING RAIN CHANCES.

SUNDAY NIGHT THROUGH WED...WRAP AROUND MOISTURE AND LINGERING
PRESSURE GRADIENT BEHIND DEPARTING STRONG CYCLONE OVER OHIO WILL
KEEP SCATTERED SHOWERS AND BRISK WINDS THROUGH SUNDAY EVENING...THEN
HAVE TRENDED DOWN RAIN CHANCES FROM NW TO SE AFTER MIDNIGHT AS THE
FILLING SURFACE LOW CONTINUES EAST. MID LEVEL SHORTWAVE CURRENTLY
MOVING INTO THE PACIFIC NW IS DEPICTED PASSING OVER OR SW OF THE
FORECAST AREA MONDAY AFTERNOON AND EVENING. WITH LOW TO MID LEVEL
MOISTURE LACKING...HAVE KEPT POPS ONLY IN SLIGHT CHANCE RANGE
THROUGH MON NIGHT AND EARLY TUE. SURFACE AND UPPER LEVEL RIDGE THEN
MIGRATES EAST THROUGH THE AREA TUE AFTERNOON INTO WED...PROVIDING DRY
WEATHER AND ALLOWING MINS WED MORNING TO DROP INTO THE UPPER 30S
ACROSS THE NORTH. FOR NOW HAVE A RANGE FROM AROUND 37 NORTH TO LOWER
40S SOUTH...BUT WILL NEED TO WATCH THIS SETUP IN LATER FORECASTS...
FOR POSSIBILITY OF COLDER MINS AND FROST ACROSS ESPECIALLY THE
NORTH. OTHERWISE...KEPT TEMPERATURES CLOSE TO SEASONAL NORMS MON
THROUGH WED.

WED NIGHT THROUGH FRI...LOW LEVEL JET AND MOISTURE RETURN FLOW
DEVELOPS WED NIGHT AND HAVE SLIGHT CHANCES FOR POSSIBLE ELEVATED
THUNDERSTORMS ON NOSE OF THE JET ACROSS THE NORTH. THUNDERSTORM
CHANCES THEN INCREASE THU INTO FRI AS GULF MOISTURE THETA E RIDGE
AXIS SETS UP OVER THE REGION. HOWEVER...OVERALL CONFIDENCE IN THE
TIMING AND PLACEMENT OF SYNOPTIC FEATURES AND PERIODS OF BETTER
FORCING IS LOW DUE TO POOR AGREEMENT AMONG THE ECMWF...GFS AND UKMET
HANDLING OF THE UPPER SHORTWAVES. WILL THUS CONTINUE BROAD-BRUSH
APPROACH...WITH HIGHEST POPS CENTERED ON THU NIGHT AND FRI.
TEMPERATURES RETURN TO ABOVE NORMAL WITH HIGHS IN THE 70S AND LOWS
IN THE 50S.

..SHEETS..

&&

.AVIATION...
VFR TO ISOLD IFR CONDITIONS WILL EVOLVE TO WIDESPREAD IFR THIS
EVENING AS LARGE AREA OF SHRA AND ISOLD-SCT TSRA SPREAD N OVER THE
AREA.  THE MAIN TSRA THREAT WILL BE AT KMLI/KBRL THROUGH THE EVENING
THEN PCPN SHOULD BE MAINLY RA/SHRA.  STRONG EAST WIND WILL DEVELOP
OVER THE AREA BY EARLY EVENING AND THEN TURN TO THE N-NNW
OVERNIGHT.  GUSTS IN EXCESS OF 30 MPH ARE EXPECTED AT KMLI/KBRL.
..DLF..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR LEE-VAN BUREN.

IL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR HANCOCK-MCDONOUGH.

MO...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CLARK-SCOTLAND.

&&

DLF/SHEETS
Hazardous weather outlook, Apr 24, 3:08 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT SAT APR 24 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-252115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
408 PM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN INTENSE SPRING STORM SYSTEM WILL PRODUCE WIDESPREAD SHOWERS
AND THUNDERSTORMS ACROSS THE OUTLOOK AREA TONIGHT INTO SUNDAY.

HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE
80...WHERE RAINFALL TOTALS AS HIGH AS 1 TO 2 INCHES ARE LIKELY BY
LATE SUNDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED TONIGHT THROUGH SUNDAY
MORNING FOR ALL OF NORTHEAST MISSOURI...AND SOUTH OF HIGHWAY 34 IN SOUTHEAST
IOWA AND WEST CENTRAL ILLINOIS. PLEASE SEE THE LATEST FLOOD WATCH
STATEMENT FOR THE LATEST INFORMATION.

THERE IS A POTENTIAL FOR ISOLATED SEVERE STORMS LATE THIS
AFTERNOON AND EVENING. THESE ARE MOST LIKELY ACROSS EAST CENTRAL
IOWA...FAR NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...WHERE
THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK. THE PRIMARY
SEVERE WEATHER THREAT WILL BE HAIL UP TO 1 INCH IN DIAMETER AND
WIND GUSTS UP TO 60 MPH.

STRONG SURFACE WINDS WILL DEVELOP TONIGHT INTO SUNDAY AS AN
INTENSE LOW PRESSURE SYSTEM PASSES TO THE SOUTH. NORTH TO
NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH...WITH GUSTS OVER
40 MPH LATE TONIGHT. WINDS THIS STRONG MAY RESULT IN DIFFICULT
DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES...AND MAY ALSO BLOW
AROUND UNSECURED OBJECTS SUCH AS TRASH BINS AND PATIO FURNITURE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE AREA FROM WEDNESDAY
NIGHT THROUGH NEXT SATURDAY. IT IS TOO SOON TO DETERMINE THE
POTENTIAL FOR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

DLS

In the hours before

Special weather statement, Apr 24, 3:36 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT SAT APR 24 2010

IAZ067-078-088-089-ILZ024-025-242230-
DES MOINES-HENDERSON-HENRY-LOUISA-MERCER-MUSCATINE-
436 PM CDT SAT APR 24 2010

...DEVELOPING THUNDERTORMS...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS BETWEEN KEITHSBURG AND
MEDIAPOLIS...MOVING NORTHWEST AT 20 MPH.

* THE THUNDERSTORM WILL MOVE TO NEAR CONSESVILLE...COLUMBUS JUNCTION
  AND WINFIELD BY 525 PM.

* HEAVY RAIN AND HAIL UP TO ONE HALF INCH IN DIAMETER WILL BE
  POSSIBLE.

LAT...LON 4103 9153 4146 9133 4115 9086 4093 9097
TIME...MOT...LOC 2132Z 113DEG 19KT 4110 9102

DLF
Local storm report, Apr 24, 5:01 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HEAVY RAIN       5 NW CROTON             40.64N 91.74W
04/24/2010  E0.75 INCH       VAN BUREN          IA   TRAINED SPOTTER

            RAIN FELL IN 30 MINUTES

&&

DLF
Special weather statement, Apr 24, 5:21 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CDT SAT APR 24 2010

IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-250115-
LEE IA-VAN BUREN IA-DES MOINES IA-JEFFERSON IA-HENRY IA-WASHINGTON IA-
KEOKUK IA-LOUISA IA-MCDONOUGH IL-HANCOCK IL-WARREN IL-HENDERSON IL-
MERCER IL-CLARK MO-SCOTLAND MO-
621 PM CDT SAT APR 24 2010

...HEAVY RAINS TO CONTINUE THROUGH 8 PM...

A LARGE AREA OF RAIN AND SCATTERED THUNDERSTORMS HAS PRODUCED
RAINFALL AMOUNTS UP TO AN INCH AND HALF SINCE 4 PM.  THE HEAVIEST
RAINS SO FAR HAVE OCCURRED FROM THE ALEDO AREA WEST THROUGH WAPELLO
AND ALSO NEAR THE IOWA/MISSOURI BORDER FROM THE MISSISSIPPI RIVER
WEST THROUGH FARMINGTON.  SPOTTER REPORTS FROM THE FARMINGTON AREA
INDICATED THAT SOME STREET FLOODING HAS ALREADY OCCURRED IN
FARMINGTON.

MODERATE TO HEAVY RAIN ALONG WITH SCATTERED THUNDERSTORMS ARE
EXPECTED TO CONTINUE MOVING WEST ACROSS THIS AREA THROUGH 8 PM. THE
RUNOFF FROM THE HEAVY RAINS WILL CAUSE PONDING OF WATER ON ROADS AND
ALSO SOME STREET FLOODING AS STORM DRAINS BECOME OVERWHELMED.

&&

LAT...LON 4020 9150 4025 9151 4025 9195 4030 9196
      4030 9235 4060 9237 4061 9220 4116 9219
      4115 9043 4027 9046 4028 9091 4020 9092
Local storm report, Apr 24, 5:39 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HEAVY RAIN       6 W MEMPHIS             40.46N 92.28W
04/24/2010  U0.00 INCH       SCOTLAND           MO   EMERGENCY MNGR

            REPORTS OF PONDING WATER ON US 136 SLOWLING TRAFFIC TO A
            CRAWL.

&&

MIKEZ

The radar

The Quad Cities radar (KDVN), 65 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Henry

When
April 24, 6:17 PM CST to 7:17 PM CST
Where
Henry County, 0.86 mi NW of Galva to 1.25 mi SSW of Galva
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.180, -90.060

Heavy rains of 1 to 4 inches resulted in some flash flooding of some streets in Galva, IL during the evening of April 24. The flood waters were 6 inches deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218899.